Hail, Vermilion
- When
- July 31, 8:15 AM CST to 8:16 AM CST
- Where
- Vermilion County, Hoopeston
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.470, -87.670
An approaching cold front triggered scattered thunderstorms in east-central Illinois during the late morning and afternoon of July 31st. A few of the cells produced large hail up to the size of half dollars across portions of Champaign and Vermilion counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An approaching cold front triggered scattered thunderstorms in east-central Illinois during the late morning and afternoon of July 31st. A few of the cells produced large hail up to the size of half dollars across portions of Champaign and Vermilion counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 31, 5:23 AM CST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 623 AM CDT TUE JUL 31 2012 .DISCUSSION... ISSUED 257 AM CDT TUE JUL 31 2012 AT 2 AM A BROKEN LINE OF STRONG THUNDERSTORMS FROM NORTHEAST IA INTO FAR NORTHERN IL WAS ASSOCIATED WITH A COLD FRONT SHIFTING SOUTH INTO THE STATE. ALOFT...A SHORTWAVE DROPPING THROUGH THE GREAT LAKES IN NORTHWEST FLOW WAS HELPING TO DRIVE HIGHER COVERAGE STORMS FROM LK MICHIGAN EAST INTO LOWER MICHIGAN. INITIAL FORECAST CONCERN IS THUNDERSTORM CHANCES TODAY AS THE FRONT SHIFTS SOUTHEAST. SHORT TERM...TODAY THROUGH WEDNESDAY MUCH OF THE THUNDERSTORMS TO OUR NORTH ARE EXPECTED TO DISSIPATE BY DAYBREAK AS THEY ENCOUNTER A LESS FAVORABLE ENVIRONMENT OVER CENTRAL IL. A FEW OF THE HIGHER RESOLUTION SHORT RANGE MODELS REDEVELOP SCATTERED CONVECTION LATER THIS MORNING AS FAR WEST AS EASTERN ILLINOIS ALONG THE FRONT. BELIEVE HIGHER STORM COVERAGE WILL BE FARTHER EAST INTO INDIANA WITH BETTER ASCENT AHEAD OF SHORTWAVE. HOWEVER...ENOUGH LIFT AND LOW TO MID LEVEL MOISTURE CONVERGENCE WITH DAYTIME HEATING TO PRODUCE ISOLATED STORMS PRIMARILY EAST OF I-57. WHILE ANY ORGANIZED SEVERE WEATHER SHOULD OCCUR FARTHER SOUTHEAST...INVERTED-V SIGNATURE ON FORECAST SOUNDINGS SUGGESTS GUSTY DOWNDRAFTS LIKELY IN ANY STORMS THAT DO DEVELOP. STILL EXPECT A VERY HOT DAY ESPECIALLY IN AREAS THAT SPEND MORE TIME IN THE PRE-FRONTAL WARM ZONE...MAINLY IN THE SOUTHERN HALF OF THE FORECAST AREA WHERE WIDESPREAD UPPER 90S LOOK ATTAINABLE. IN THE WAKE THE FRONT HIGH PRESSURE BUILDING INTO THE GREAT LAKES WILL PROVIDE A DRIER NORTHEAST TO EAST FLOW FOR TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. DEWPOINTS DIPPING INTO THE LOWER 60S OR EVEN UPPER 50S WILL LEAD TO LARGE DIURNAL TEMPERATURE SWINGS WITH WED MORNING LOWS DOWN NEAR THE 60 DEGREE MARK IN FAVORED COOLER AREAS. DRY AIR AND GROUND ALONG WITH NEAR FULL SUNSHINE ON WEDNESDAY WILL BOOST HIGHS BACK TO THE LOW AND MIDDLE 90S. LONG TERM...THURSDAY THROUGH MONDAY UPPER LEVEL FLOW TRANSITIONS FROM NORTHWEST TO MORE ZONAL EARLY IN THE EXTENDED PORTION OF THE FORECAST AS THE NORTHERN PORTION OF THE PLAINS RIDGE DAMPENS. THIS...ALONG WITH THE MAIN UPPER LEVEL JET DIPPING A BIT FARTHER SOUTH INTO THE MIDWEST AND ANOTHER WEAK FRONT DROPPING IN FROM THE NORTH AND POTENTIALLY STALLING OUT IN A WEST-EAST FASHION ACROSS THE CWA...WILL REQUIRE SLIGHT TO LOW CHANCE POPS FOR THURSDAY AFTERNOON THROUGH FRIDAY. DUE TO RECENT TRENDS IN SIMILAR SETUPS AND ONGOING EXTREME DROUGHT DO NOT ANTICIPATE MUCH IN THE WAY OF BENEFICIAL RAINS. TEMPS REMAIN QUITE WARM THROUGH THE END OF THE WEEK AS A PORTION OF A +22-25C 850MB PLAINS THERMAL RIDGE ADVECTS EAST INTO IL. HOWEVER WITH THE POTENTIAL FOR INCREASED CLOUD COVER WILL KEEP HIGHS GENERALLY IN THE LOW/MID 90S AND LOWS IN THE LOWER 70S. A MORE SIGNIFICANT TROUGH WILL SHIFT SOUTHEAST FROM THE CANADIAN PRAIRIES INTO THE GREAT LAKES THIS WEEKEND. LATEST MEDIUM RANGE MODELS RESUMED THEIR FASTER SOLUTION OF 24 HOURS AGO...AFTER SIGNIFICANTLY SLOWING THE SYSTEM ON THE 30/12Z RUN. THEREFORE HAVE LOWER THAN USUAL CONFIDENCE IN TIMING...BUT WILL GO WITH A LATE SATURDAY TO EARLY SUNDAY FAVORED TIMEFRAME FOR THE COLD FRONTAL PASSAGE. BEST DYNAMICS ARE FOCUSED NORTH OF THE LOCAL AREA...BUT HEIGHT FALLS SUGGEST THIS MAY BE THE MOST DYNAMIC SYSTEM IN QUITE SOME TIME AND CARRY A SEVERE WX RISK. ANY REPRIEVE FROM THE HEAT LOOKS TO BE BRIEF BEHIND THIS SYSTEM FOR SUNDAY/MONDAY...WITH SIGNS THAT THE STRONG PLAINS WILL SURGE EAST AGAIN AS EARLY AS TUESDAY. && .AVIATION... ISSUED 615 AM CDT TUE JUL 31 2012 MAIN FORECAST CONCERN WILL BE OVER THE NEXT COUPLE OF HOURS WITH THE PATCHY MVFR AND LOCAL IFR VSBYS IN FOG. A WEAK COLD FRONT WAS LOCATED OVER NORTH CENTRAL IL THIS MORNING...ROUGHLY FROM NEAR KMDW TO KMLI...WITH A BROKEN LINE OF CONVECTION OCCURRING ALONG THE BOUNDARY...MAINLY SOUTH-SOUTHEAST OF CHICAGO. IT APPEARS MOST IF NOT ALL OF THE CONVECTION WILL PUSH JUST EAST OF OUR TAF SITES OVER THE NEXT COUPLE OF HOURS. PATCHY FOG HAS LIMITED VISIBILITIES TO LESS THAN ONE HALF MILE IN A FEW LOCATIONS EARLY THIS MORNING. SPI WAS THE FIRST TO GO DOWN WITH THEIR VSBYS WITH THE CURRENT 1SM IN FOG. WE MAY SEE IT GO DOWN TO AROUND ONE HALF MILE FOR A BRIEF TIME BUT ANY FOG SHOULD DISSIPATE BY 13Z. AFTER THAT..VFR CONDITIONS ARE EXPECTED FOR THE REMAINDER OF THE FORECAST PERIOD. LIGHT AND VARIABLE WINDS WILL BECOME NORTHWEST WITH FROPA BETWEEN 14Z-18Z ACRS THE FORECAST AREA. WIND SPEEDS WILL INCREASE A BIT TO BETWEEN 12 TO 16 KTS. SFC WINDS SHOULD BECOME NORTHEAST TONIGHT AT 7 TO 12 KTS. SMITH && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 540 AM CDT TUE JUL 31 2012 ILZ027>031-036>038-040>044-047>054-061-011100- CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON- MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-SANGAMON-SCHUYLER- SCOTT-SHELBY-STARK-TAZEWELL-WOODFORD- 540 AM CDT TUE JUL 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT PATCHY DENSE FOG WILL LIMIT VISIBILITIES TO LESS THAN ONE HALF MILE IN A FEW LOCATIONS EARLY THIS MORNING. CONDITIONS WILL RAPIDLY IMPROVE BY 800 AM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND AGAIN SATURDAY AND SATURDAY NIGHT AS A COLD FRONT TRACKS SOUTHEAST ACROSS THE MIDWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ045-046-055>057-062-063-066>068-071>073-011100- CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LAWRENCE-RICHLAND-VERMILION- 540 AM CDT TUE JUL 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT AN ISOLATED THUNDERSTORM WILL BE POSSIBLE TODAY OVER PARTS OF EAST CENTRAL AND SOUTHEAST ILLINOIS. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND AGAIN SATURDAY AND SATURDAY NIGHT AS A COLD FRONT TRACKS SOUTHEAST ACROSS THE MIDWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. SMITH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
907 AM CDT TUE JUL 31 2012
ILZ046-311500-
VERMILION-
907 AM CDT TUE JUL 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VERMILION COUNTY UNTIL
1000 AM CDT...
AT 901 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF MILFORD...OR 16 MILES SOUTH OF
WATSEKA...MOVING SOUTH AT 35 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
PEOPLE IN VERMILION COUNTY...INCLUDING THE CITIES OF HOOPESTON AND
ROSSVILLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
LAT...LON 4006 8753 4017 8785 4032 8793 4048 8794
4049 8793 4050 8759 4049 8752 4028 8753
4025 8752
TIME...MOT...LOC 1403Z 342DEG 32KT 4054 8768
HJSThe Chicago radar (KLOT), 131 km away, was scanning. The volume nearest the first event began at 14:17 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393953, 393954, 393955, 393956, 393957.